Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Springfield, MO

September 6, 2012Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 6, 2012, 3:57 PM CDT for Shannon County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 3:57 PM CDT (20:57 UTC)
Expired
Sep 6, 2012, 4:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shannon County, MO

The radar

The St Louis radar (KLSX), 185 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 12:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS53 KSGF 062057
SVRSGF
MOC203-062130-
/O.NEW.KSGF.SV.W.0257.120906T2057Z-120906T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 430 PM CDT

* AT 355 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 10 MILES NORTH OF EMINENCE TO 7 MILES WEST OF
  BIRCH TREE...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  ALLEY SPRING...BIRCH TREE...EMINENCE...MONTIER...ROUND SPRING...
  TERESITA...WEST EMINENCE AND WINONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3709 9103 3708 9121 3689 9122 3689 9160
      3692 9166 3718 9165 3742 9135 3742 9133
      3711 9101
TIME...MOT...LOC 2057Z 308DEG 34KT 3727 9127 3701 9159

HAIL...0.75IN
WIND...60 MPH

$$

COLUCCI
1 follow-up statement
798 
WWUS53 KSGF 062127
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT THU SEP 6 2012

MOC203-062137-
/O.EXP.KSGF.SV.W.0257.000000T0000Z-120906T2130Z/
SHANNON MO-
427 PM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SHANNON COUNTY WILL EXPIRE AT
430 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 3709 9103 3708 9121 3689 9122 3689 9160
      3692 9166 3718 9165 3742 9135 3742 9133
      3711 9101
TIME...MOT...LOC 2127Z 308DEG 34KT 3709 9099 3684 9131

$$

COLUCCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:22 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 6, 3:22 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT THU SEP 6 2012

.UPDATE...
/ISSUED 310 PM CDT THU SEP 6 2012/

A LINEAR COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAD EVOLVED
THIS AFTERNOON AND WAS MAKING ITS WAY ACROSS THE EASTERN OZARKS AT
MID AFTERNOON. THESE STORMS HAD PRODUCED DAMAGING WINDS WITH
SEVERAL REPORTS OF WIND DAMAGE TO TREES AND ROOFS.

THIS CONVECTION WILL CONTINUE TO MOVE STEADILY EAST-SOUTHEAST AS A SUBTLE
MID LEVEL SHORTWAVE AS DEPICTED BY WATER VAPOR IMAGERY TRACKS
ACROSS SOUTHERN MISSOURI. THIS ACTIVITY WAS ALSO RIDING EAST ALONG
A WEAK BOUNDARY THAT STRETCHED FROM SOUTH CENTRAL INTO SOUTHEASTERN
MISSOURI. AN OUTFLOW BOUNDARY HAD PROPAGATED AWAY FROM THE
CONVECTIVE COMPLEX INTO FAR SOUTHERN MISSOURI.

MUCH OF THIS THUNDERSTORM ACTIVITY WILL EXIT OUR FORECAST AREA BY
5 PM. HOWEVER...WE WILL HAVE TO MONITOR FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT ALONG THE OUTFLOW BOUNDARY THAT WILL STRETCH EAST TO
WEST NEAR THE ARKANSAS BORDER.

FOSTER

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
/ISSUED 315 PM CDT THU SEP 6 2012/

ACTIVE WEATHER IS EXPECTED AS WE HEAD INTO FRIDAY. AN UPPER LEVEL
TROUGH ACROSS THE SOUTHERN CANADIAN PROVINCES WILL SWING SOUTHWARD
INTO THE NORTHERN TIER OF THE U.S. FRIDAY WHICH WILL BRING AN
ASSOCIATED SEASONABLY STRONG COLD FRONT SOUTH TOWARD THE OZARKS.
MODELS ARE IN REASONABLY GOOD AGREEMENT BRINGING THE FRONT TO THE
INTERSTATE 44 CORRIDOR AROUND MIDDAY FRIDAY. SHOWERS AND
THUNDERSTORMS WILL BE WIDESPREAD ALONG AND NORTH OF THE FRONT AS
SYNOPTIC SCALE LIFT BECOMES MORE FAVORABLE WITH TIME.

SEVERE WEATHER REMAINS POSSIBLE FRIDAY BUT THE COVERAGE OF SEVERE
STORMS REMAINS UNCERTAIN. SUFFICIENT HEATING WILL LIKELY TAKE
PLACE ALONG AND SOUTH OF INTERSTATE 44 TO GENERATE MODERATE
INSTABILITY. DEEP LAYERED SHEAR WILL INCREASE WITH TIME BUT WILL
BE STRONGEST NORTH OF THE FRONT. AT THIS TIME...THE PRIMARY SEVERE
WEATHER RISK WILL BE DAMAGING WINDS. MESOCALE INTERACTIONS AND THE
EXTENT OF HEATING WILL HAVE TO BE MONITORED FOR POTENTIAL
ENHANCEMENT TO THE SEVERE WEATHER RISK.

CONVECTION AND STRATIFORM RAIN WILL LINGER BEHIND THE FRONT AS
THE UPPER SUPPORT LAGS BEHIND. THE RAIN WILL COME TO END AND FROM
NORTHWEST TO SOUTHEAST FRIDAY NIGHT. MUCH COOLER AIR WILL ADVECT
INTO THE REGION ON GUSTY NORTHWEST WINDS FOLLOWING THE FRONTAL
PASSAGE

FOSTER

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
/ISSUED 315 PM CDT THU SEP 6 2012/

A MUCH COOLER AND DRIER AIR MASS WILL OVERSPREAD THE REGION FOR THE
WEEKEND AS CANADIAN HIGH PRESSURE BUILDS SOUTHWARD...AND AN
AMPLIFYING UPPER PATTERN PLACES THE AREA UNDER A NORTHWESTERLY
FLOW ALOFT.

QUITE WEATHER AND GRADUALLY WARMING TEMPERATURES ARE IN STORE
EARLY NEXT WEEK AS THE FLOW ALOFT BECOMES MORE ZONAL. THE NEXT
CHANCE OF RAIN MAY ARRIVE LATER NEXT WEEK AS A FRONT SLIDES
SOUTHWARD INTO THE CENTRAL U.S.

FOSTER

&&

.AVIATION...
/ISSUED 1200 PM CDT THU SEP 6 2012/

VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS TODAY. HOWEVER PILOTS
WILL HAVE TO CLOSELY MONITOR THE DEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON. WHILE THE BULK OF THE STORMS ARE EXPECTED REMAIN NORTH
OF THE TERMINALS...ISOLATED STORMS MAY DEVELOP IN THE TERMINAL
VICINITIES. IN ADDITION...OUTFLOW BOUNDARIES FROM THE STORMS MAY
RESULT IN TEMPORAL CHANGES IN WIND SPEED AND DIRECTION.

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATER
TONIGHT INTO FRIDAY AHEAD OF AN APPROACHING FRONT. THIS ACTIVITY
WILL BRING THE POTENTIAL FOR MVFR CONDITIONS. WINDS WILL SHIFT TO
THE NORTHWEST LATER IN THE DAY FRIDAY AS THE COLD FRONT MOVES
ACROSS THE REGION.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 6, 3:45 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT THU SEP 6 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
345 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL EXIT
  THE EASTERN OZARKS BY LATE AFTERNOON. THESE STORMS WILL BE
  CAPABLE OF PRODUCING DAMAGING WINDS.

  ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR ACROSS SOUTHERN
  MISSOURI GENERALLY SOUTH OF HIGHWAY 60 THROUGH EARLY THIS
  EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH WIND GUSTS
  TO 60 MPH AND HAIL TO THE SIZE OF QUARTER.

  ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE
  OVERNIGHT HOURS TONIGHT. THESE STORMS MAY BECOME STRONG BUT
  SHOULD REMAIN BELOW SEVERE LIMITS.

  AFTERNOON HEAT INDEX VALUES WILL REACH THE MID 90S TO AROUND
  102 OUTSIDE OF THE SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA FRIDAY AS A COLD
  FRONT MOVES ACROSS THE REGION. THERE IS A LIMITED TO ELEVATED
  RISK FOR SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND
  LARGE HAIL.

  THE STORMS WILL INITIALLY IMPACT AREAS NORTH OF INTERSTATE 44
  DURING THE MORNING THEN INCREASE AND SPREAD SOUTHEAST ACROSS THE
  REMAINDER OF THE MISSOURI OZARKS DURING THE AFTERNOON.

  THE RISK OF SEVERE STORMS COULD INCREASE ON FRIDAY DEPENDING ON
  THE AMOUNT OF INSTABILITY THAT DEVELOPS.

  ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT MAY
  BE NEEDED FRIDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 6, 2:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     3 SSW CROCKER           37.91N 92.28W
09/06/2012                   PULASKI            MO   LAW ENFORCEMENT

            A LARGE TREE WAS REPORTED DOWN BLOCKING A PORTION OF
            HIGHWAY 133.

&&

HATCH
Local storm report, Sep 6, 3:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     3 S DIXON               37.95N 92.09W
09/06/2012                   PULASKI            MO   LAW ENFORCEMENT

            TREE REPORTED DOWN ON HIGHWAY 28.

&&

HATCH
Local storm report, Sep 6, 3:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     VICHY                   38.11N 91.76W
09/06/2012  M53 MPH          MARIES             MO   ASOS

&&

WISE
Local storm report, Sep 6, 3:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     LAKE OZARK              38.20N 92.64W
09/06/2012                   CAMDEN             MO   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES.

&&

HATCH
Local storm report, Sep 6, 3:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     2 W BUFFALO             37.64N 93.13W
09/06/2012                   DALLAS             MO   LAW ENFORCEMENT

            SEVERAL LARGE LIMBS DOWN ALONG HIGHWAY 32.

0129 PM     HAIL             OLIVE                   37.46N 93.11W
09/06/2012  E0.75 INCH       DALLAS             MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, Sep 6, 3:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     8 ESE ROLLA             37.91N 91.64W
09/06/2012                   PHELPS             MO   PUBLIC

            A FEW SMALL LIMBS DOWN ALONG WITH PEA SIZED HAIL.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:43 AM CDTSpecial Weather StatementSGFVernon47 min
Sep 6, 11:21 AM CDTSpecial Weather StatementSGFBarton, Cedar, St. Clair, Vernon39 min
Sep 6, 11:45 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair45 min
Sep 6, 12:14 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, Polk61 min
Sep 6, 12:40 PM CDTSpecial Weather StatementSGFGreene35 min
Sep 6, 12:51 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk39 min
Sep 6, 1:05 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan40 min
Sep 6, 1:07 PM CDTSevere Thunderstorm WarningSGFDallas23 min
Sep 6, 1:24 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright51 min
Sep 6, 1:32 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan43 min
Sep 6, 1:57 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Pulaski48 min
Sep 6, 2:08 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Morgan, Phelps67 min
Sep 6, 2:09 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright51 min
Sep 6, 2:31 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps, Pulaski59 min
Sep 6, 2:49 PM CDTSevere Thunderstorm WarningSGFPhelps, Texas41 min
Sep 6, 3:11 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps13 min
Sep 6, 3:16 PM CDTSevere Thunderstorm WarningSGFDent44 min
Sep 6, 3:30 PM CDTSevere Thunderstorm WarningSGFDent, Phelps15 min
Sep 6, 3:31 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas37 min
Sep 6, 3:57 PM CDTSevere Thunderstorm WarningSGFStone, Taney48 min
Sep 6, 4:20 PM CDTSevere Thunderstorm WarningSGFStone, Taney40 min
Sep 6, 4:46 PM CDTSevere Thunderstorm WarningSGFTaney44 min
Sep 6, 4:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney34 min
Sep 6, 5:04 PM CDTSpecial Weather StatementSGFMcDonald26 min
Sep 6, 6:00 PM CDTSpecial Weather StatementSGFBarry30 min
Sep 6, 6:06 PM CDTSevere Thunderstorm WarningSGFBarry24 min
Sep 6, 6:28 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence16 min
Sep 6, 6:30 PM CDTSpecial Weather StatementSGFHowell45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.